An eight-year-old saluki with lymphoma and nephrotic syndrome received chemotherapy with 0·7mg/m2 vincristine, intravenously; 20mg/m2 chlorambucil, orally and prednisolone. Forty-eight hours after chlorambucil treatment, the dog developed lethargy, reluctance to move and cervical ventroflexion. Treatment with dexamethasone resulted in clinical improvement in 24 hours. The dog remained neurologically normal until 3 weeks later, when neurologic side effects occurred again 48 hours after chlorambucil treatment.
Steroid treatment was repeated with dexamethasone and oral prednisolone. Despite rapid clinical improvement initially, the dog developed seizures and was euthanased. The owner declined any evaluation of the cause of the neurological signs. However, based on timing and normal neurological status between treatments, acute drug toxicity was suspected.
Chlorambucil-induced seizures in children with nephrotic syndrome are related to reduced serum albumin and altered drug pharmacokinetics (Salloum et al. 1997). In this case, serum albumin concentration was not recorded. The resolution of clinical signs may have been a result of drug metabolism rather than steroid treatment. High oral doses of steroids may have increased sensitivity to neurotoxins (as chlorambucil metabolites) resulting in seizures (Sapolsky 1996).